Patient Monitoring Techniques Flashcards
6 cards from real DAANCE practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.
Read the first 6 Patient Monitoring Techniques flashcards as text
During deep sedation, a patient's capnography waveform shows a sustained plateau phase (Phase III) with an ETCO₂ of 52 mmHg and a gradual upsloping of the alveolar plateau. Which condition does this waveform pattern most specifically suggest?
Answer: Bronchospasm or obstructive airway disease
An upsloping alveolar plateau (shark-fin or sloped Phase III) on capnography with elevated ETCO₂ is a classic sign of obstructive airway disease such as bronchospasm or COPD. Incomplete gas mixing due to bronchoconstriction causes CO₂ to empty unevenly across the lung, producing the characteristic upslope. Complete obstruction would eliminate the waveform entirely, and cardiac arrest produces near-zero ETCO₂.
A sedated patient on pulse oximetry suddenly shows a plethysmographic waveform with a pronounced dicrotic notch that disappears on deep inspiration. The SpO₂ reads 97%. What is the most clinically significant interpretation of this finding?
Answer: Pulsus paradoxus is present, indicating possible pericardial tamponade or severe bronchospasm
A pulse oximeter plethysmographic waveform that shows significant amplitude variation with the respiratory cycle (disappearing on inspiration) reflects pulsus paradoxus — an exaggerated drop in systolic BP with inspiration. This can indicate cardiac tamponade, severe asthma/bronchospasm, or tension pneumothorax. Even with an acceptable SpO₂, this hemodynamic finding demands immediate clinical reassessment. Sinus arrhythmia affects rate, not waveform amplitude.
During moderate sedation with IV midazolam and fentanyl, a 68-year-old patient's NIBP reading shows a mean arterial pressure (MAP) of 58 mmHg, HR of 102 bpm, and SpO₂ of 94%. The patient is responsive to verbal stimulation. Which intervention should be prioritized FIRST?
Answer: Provide supplemental oxygen via nasal cannula and elevate the patient's legs
The triad of hypotension (MAP <65), tachycardia, and mild hypoxia in a sedated elderly patient most likely reflects vasodilation and relative hypovolemia from the sedative agents. The first-line intervention is supplemental oxygen (to address SpO₂) combined with passive leg raise (to augment preload and MAP) — both are immediate, reversible, and non-pharmacologic. Reversal agents carry risks of acute arousal, pain, or re-sedation rebound and are reserved for inadequate response to supportive measures.
A patient receiving nitrous oxide/oxygen sedation at 40% N₂O develops sudden unilateral diaphoresis, a fixed dilated pupil on the right, and left-sided arm weakness. Vital signs remain stable. What is the most appropriate immediate action for the dental anesthesia assistant?
Answer: Discontinue nitrous oxide, administer 100% oxygen, activate EMS, and do not leave the patient
Unilateral pupil dilation, focal motor weakness, and sudden diaphoresis constitute classic signs of an acute stroke or intracranial event. N₂O is not protective and may expand gas-filled cavities or worsen cerebral conditions. The assistant must immediately discontinue N₂O, deliver 100% O₂, activate EMS (call 911), document the time of symptom onset, and remain with the patient. This is a neurological emergency — not a vagal, anxiety, or sedation response.
During monitored anesthesia care, the precordial stethoscope positioned over the left lateral chest suddenly transmits breath sounds that are audible only on the right side. SpO₂ is 91% and falling. Chest rise appears asymmetric. Which complication should the anesthesia team suspect first?
Answer: Right mainstem bronchus intubation causing left lung atelectasis
Unilateral breath sounds (right only) with asymmetric chest rise and declining SpO₂ during a procedure involving airway manipulation strongly suggests right mainstem bronchus intubation. The ETT has advanced too far, ventilating only the right lung while the left collapses. Esophageal intubation would produce gurgling over the stomach, no breath sounds bilaterally. Laryngospasm would show absent or high-pitched sounds. Left tension pneumothorax would cause tracheal deviation, not intubation-pattern unilateral breath sounds.
A patient's BIS (Bispectral Index) monitor reads 42 during what was intended to be moderate sedation. The patient is unresponsive to verbal commands but withdraws to painful stimulation. ETCO₂ is 38 mmHg. Which statement most accurately describes the clinical significance of this scenario?
Answer: The patient has likely crossed into deep sedation or general anesthesia, exceeding the intended sedation level
BIS values of 40–60 correspond to general anesthesia, while moderate sedation typically correlates with BIS values of 70–85. A BIS of 42 with unresponsiveness to verbal stimulation (an ASA-defined criterion for deep sedation) means the patient has exceeded the intended moderate sedation level. This requires immediate reassessment of airway patency, ventilation, and readiness for rescue — and the sedation provider must be qualified to manage one level deeper than intended. The ETCO₂ of 38 is normal and does not indicate hyperventilation.
How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy
Sources & references
Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy
- aaoms.org — Retake fee, test delivery, eligibility, fees, exam format, passing score, renewal, retake policy, score release, time limit · verified Oct 2026